Alert archive / Missouri / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 333, NWS St. Louis, MO

June 26, 20084 counties in Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jun 26, 2008, 7:53 PM CDT for 4 counties in Missouri. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 26, 2008, 7:53 PM CDT (00:53 UTC)
Expired
Jun 26, 2008, 8:30 PM CDT
In force
37 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon

Counties Crawford County, MO, Iron County, MO, Reynolds County, MO, Washington County, MO

The radar

The St Louis radar (KLSX), 119 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 8:29 PM CDTHAIL 0.25Viburnum, MOSPOTTER ALSO REPORTS HEAVY RAIN DOWNPOUR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.9 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2008-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2652 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2008-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2652 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1274 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 270053
SVRLSX
MOC055-093-179-221-270130-
/O.NEW.KLSX.SV.W.0333.080627T0053Z-080627T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
753 PM CDT THU JUN 26 2008

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CRAWFORD COUNTY IN EAST CENTRAL MISSOURI
  SOUTHWESTERN WASHINGTON COUNTY IN EAST CENTRAL MISSOURI
  IRON COUNTY IN SOUTHEAST MISSOURI
  NORTHERN REYNOLDS COUNTY IN SOUTHEAST MISSOURI

* UNTIL 830 PM CDT

* AT 752 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES
  WEST OF VIBURNUM...OR 18 MILES SOUTHEAST OF STEELVILLE...AND MOVING
  EAST AT 18 MPH.

* LOCATIONS IMPACTED INCLUDE...
  VIBURNUM...
  COURTOIS...
  BIXBY...
  OATES...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3760 9117 3769 9117 3770 9132 3777 9132
      3785 9129 3780 9079 3751 9096
TIME...MOT...LOC 0053Z 292DEG 16KT 3773 9122

$$

TRUETT
2 follow-up statements
000 
WWUS53 KLSX 270123
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
821 PM CDT THU JUN 26 2008

MOC055-093-179-221-270130-
/O.CON.KLSX.SV.W.0333.000000T0000Z-080627T0130Z/
REYNOLDS MO-IRON MO-WASHINGTON MO-CRAWFORD MO-
821 PM CDT THU JUN 26 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR SOUTHEASTERN CRAWFORD...SOUTHWESTERN WASHINGTON...IRON AND
NORTHERN REYNOLDS COUNTIES...

AT 817 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND 
DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WERE LOCATED NEAR 
VIBURNUM....OR ABOUT 23 MILES SOUTHEAST OF STEELVILLE...AND WAS 
MOVING EAST AT 18 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM 
INCLUDE...DILLARD...VIBURNUM...BIXBY.

LAT...LON 3760 9117 3769 9117 3770 9132 3777 9132
      3785 9129 3780 9079 3751 9096
TIME...MOT...LOC 0121Z 292DEG 16KT 3768 9107

$$

TRUETT
000 
WWUS53 KLSX 270136
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
835 PM CDT THU JUN 26 2008

MOC055-093-179-221-270145-
/O.EXP.KLSX.SV.W.0333.000000T0000Z-080627T0130Z/
REYNOLDS MO-IRON MO-WASHINGTON MO-CRAWFORD MO-
835 PM CDT THU JUN 26 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CRAWFORD...
SOUTHWESTERN WASHINGTON...IRON AND NORTHERN REYNOLDS COUNTIES EXPIRES
AT 830 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER 
APPEARED TO BE SEVERE.  HOWEVER...SMALL HAIL AND GUSTY WINDS...ALONG 
WITH HEAVY DOWNPOURS...CAN STILL BE EXPECTED FROM THIS CLUSTER OF 
THUNDERSTORMS AS IT MOVES ACROSS IRON...NORTHERN REYNOLDS...AND 
SOUTHERN PARTS OF ST FRANCOIS COUNTIES...THROUGH 915 PM.

LAT...LON 3760 9117 3769 9117 3770 9132 3777 9132
      3785 9129 3780 9079 3751 9096
TIME...MOT...LOC 0123Z 292DEG 16KT 3768 9106

$$

TRUETT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 6:44 PM CDT, 1 hour 9 minutes earlier.

Area forecast discussion, Jun 26, 6:44 PM CDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
644 PM CDT THU JUN 26 2008

.DISCUSSION...
/504 PM CDT THU JUN 26 2008/
ALL OPERATIONAL NWP MODELS ARE PRETTY MUCH CLUELESS AS TO WHAT IS
GOING ON ATTM. NOWCAST TECHNIQUES SHUD ALLOW FOR PROPER ADJUSTMENT
TO THE NXT 6 HOURS OR SO...BUT LACK OF ACCURACY IN THE SHORT TERM
MODEL TRENDS GIVES ME SERIOUS DOUBTS ABT HANDLING OF MASS FIELDS
LTR ON TNGT AND INTO FRI MRNG.

IN THE SHORT TERM...COMPLEX THAT HAS BEEN BUBBLING OVR NW MO FOR
MUCH OF THE DAY FINALLY STARTED TO MOVE SE OVR THE PAST FEW HRS.
ALTHO RAIN COOLED AIR ALG MSRVR IS QUITE STBL...AIR OVR W MO WITH
MLCAPES OF NRLY 3000 J/KG IS FUELING THE STORMS. BLV THE THE
OVRALL TREND FOR THE NXT FEW HRS WL BE FOR THE MCS TO PROPAGATE
SE AND ENTER AT LEAST THE NW HLF OF OUR CWA...WITH THE MOST ACTIVE
PART OF THE COMPLEX PRODUCING GUSTY WINDS AND BRIEF HVY DOWNPOURS
IN MID MO.  EXPECT IT TO THEN WKN AS IT BGNS TO ENCOUNTER THE MORE
STBL AMS ALG THE MSRVR AND BCMS MORE REMOVED FROM THE UNSTBL AMS
OVR W PTN OF THE STATE. ALSO THINK THAT ADDL STORM DVLPMT WL OCR
ALG SWD PROPAGATING OUTFLO BNDRY OVR W MO...WHICH WL ALSO ADD TO
THE DECLINE OF THE UNSTBL AMS FUELING STORMS IN OUR AREA.

AFT THESE EARLY EVE STORMS DSPT AND/OR MOVE OUT OF AREA...QUESTION
BCMS LOCATION AND TIMING OF ANY ADDL PCPN OVRNGT.
CONCEPTUALLY...IT SEEMS REASONABLE THAT ROUND TWO SHOULD FORM
SOMEWHERE OVR E NE/E SD/W MO AFT 06Z ON NOSE OF LO LVL JET AND AHD
OF NXT SHTWV...AND THEN PROPAGATE SE. THIS WULD SUGGEST QUITE A
BIT OF DRY TIME FOR MUCH OF OUR AREA BTWN SYSTEMS...BUT WITH
WRF/NAM FCSTG BROAD BUT PERSISTENT W-E 85H FLOW INTO OUR CWA THINK
THAT TSRA THRT WL CONT THRUOUT THE NIGHT...SPCLY SINCE LO LVL FLO
WL BE OVRRUNNING RAIN-COOLED AMS LEFT OVER FROM THIS EVENINGS
ACTIVITY. AGAIN...LACK OF MODEL SUCCESS ATTM DOESNT LEAD TO A LOT
OF CREDENCE IN THE MODEL SOLNS LATER ON...SO HAVENT LEANED TWD
ANY ONE SOLN FOR THIS TREND. MATTER OF FACT...GFS SEEMS TO BE
SUFFERING FROM MORE CNVTV FEEDBACK THAN USUAL...SO HV PRETTY MUCH
DISCOUNTED ITS SOLN FOR THIS FCST PKG.

ALTHO EXACT TREND OF ACTIVITY LATE TONIGHT AND FRI IS SMWHAT
UNCERTAIN...THERE IS CERTAINLY AGREEMENT THAT CNVTN WL BCM FOCUSED
ALG SLOW MOVG CDFNT FRI AFTN...WITH THIS ACTIVITY SWEEPING ACR
AREA FRI NGT. GIVEN INSTABILITY AND DYNAMICS...LIKELY POPS
CERTAINLY SEEM APPROPRIATE. SPEED OF CDFNT ALSO SUGGESTS HVY RAIN
WL CERTAINLY BE A THRT...AND HV INCLUDED THIS MENTION IN MOST
AREAS FOR FRI NGT.

NO MAJOR CHGS TO POPS SAT-SUN. IT MAY BE THAT OUTFLO FROM FRI NGT
CNVTN WL PUSH EFFECTIVE BNDRY WELL AHD OF CDFNT...WHICH WULD
SERIOUSLY CUT INTO OUR PCPN CHCS DURING THIS TIME. HWVR...THERE
CULD ALSO BE ENUF RESIDUAL MSTR/INSTABILITY NR THE FRONT THAT ANY
SHTWV ENERGY DROPPING THRU DVLP LGWV TROF CULD KICK OFF A FEW
TSRA.

AS FAR AS TEMPS ARE CONCERNED...ATTEMPTED TO ADJ TNGTS LOWS
DOWNWARD OVR W HLF OF CWA FOR RAIN COOLED AIR BHND THIS EVENING
CNVTN. WARM AND MUGGY AHD OF THE FNT ON FRI...FOLLOWED BY A COOL
DOWN SAT AND INTO SUN AS DEEPENING TROF OVR UPR MSVLY ADVECTS
COOLER...AND MUCH LESS HUMID AIR...INTO REGION.

FOR THE LONGER TIME PERIOD OF DAYS 4-7 STRONG S/W TROUGH FROM THE
NORTHERN PLAINS WIL BE ADVANCING SOUTHEASTWARD INTO THE GREAT
LAKES REGION BY SATURDAY EVENING THROUGH SUNDAY. UPPER LEVEL LOW
BECOMES CLOSED OFF OVER NORTHERN GREAT LAKES WITH A S/W TROUGH
ROTATING ALONG THE BACK SIDE OF THE LARGER TROUGH. WILL KEEP POPS
OUT OF THE FORECAST FOR MONDAY AND MONDAY EVENING. HOWEVER I WOULD
NOT BE SURPRISE IF ISOLATES SHOWERS WILL OCCUR OVER PARTS OF WEST
CENTRAL AND SOUTHWEST ILLINOIS. ECMWF CONTINUES TO SHOW MID TO
HIGH LEVEL MOISTURE ROTATING ALONG THE BACK SIDE OF THE UPPER
LEVEL TROUGH. HIGH PRESSURE FROM THE NORTHERN AND CENTRAL PLAINS
BUILDS INTO THE REGION MONDAY NIGHT AND TUESDAY. ADJUSTED TEMP
FORECAST FOR MONDAY AND MONDAY NIGHT WITH THE FUNNELING OF
NORTHWESTERLY WINDS. MAINLY DRY AND NICE WEATHER EXPECTED ON
TUESDAY AND INTO WEDNESDAY AND SURFACE HIGH PRESSURE DOMINATES THE
REGION. ECMWF ALSO SHOWS MOISTURE RETURNING TO REGION BY THURSDAY
AND THURSDAY NIGHT A WEAK IMPULSE FROM MEAN WESTERLY FLOW MOVES
TOWARD MIS MISSISSIPPI VALLEY REGION. GFS DOES NOT CAPTURE THIS
FEATURE AS THE ECMWF DOES. LEANING TOWARDS THE ECMWF SOLUTION FOR
MID TO LATE NEXT WEEK.

TRUETT/RP

&&

.AVIATION...
/633 PM CDT THU JUN 26 2008/
FOR THE 00Z TAFS...BIGGEST QUESTION IN CURRENT TAFS IS ONGOING
CONVECTION. EXPECT TSRA TO IMPACT COU FOR THE NEXT HOUR OR SO WITH
UIN ONLY RECEIVING SHRA. CONVECTION ACROSS CNTRL MO MAY IMPACT STL
AND SUS LATER THIS EVE. HOWEVER...SINCE TAFS HAVE BEEN SENT...NEW
TCU HAVE DEVELOPED FURTER E ALONG SFC TROF. THEREFORE...TSRA MAY
REACH STL AND SUS SOONER THAN PREV EXPECTED. BEYOND CONVECTION
THIS EVE...TSRA COMPLEX IS EXPECTED TO REACH UIN NEAR DAYBREAK
FRI. OTHERWISE...BEST CHCS OF TSRA WILL BE WITH FROPA BEYOND FCST
PERIOD.

TILLY

&&

.HYDROLOGY...
CRITICAL HYRDOLOGIC CONDS PERSIST ALG THE MSRVR FROM STL N...AND
THE UPCOMING WET WX FROM TNGT-FRI NGT WONT HELP. ITS A CERTAINTY
THAT THE ADDITIONAL RAINFALL WILL BE CAUSING WATER LEVELS TO RMN
HIGH...ADDING PROLONGED STRESS TO THE ALREADY WATER-LOGGED
LEVEES. BUT...HOW THIS RAIN WL BE AFFECTING CREST FORECASTS IS SIMPLY
UNKNOWN ATTM AS ITS NEARLY IMPOSSIBLE TO PREDICT HOW MUCH AND/OR
WHERE THE RAINFALL WL BE OCRG. IN ADDITION TO THE CHGS IN CREST
FCSTS PRODUCED BY LEVEE CHGS...FCSTS WL RMN SOMEWHAT IN A STATE
OF FLUX UNTIL SAT MRNG...WHEN HYDROLOGIC MODELS HV A CHANCE TO
ACCURATELY INGEST RAINFALL AND RUNOFF.

TRUETT

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR LINCOLN.

IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jun 26, 4:22 PM CDT, 3 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
422 PM CDT THU JUN 26 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-271215-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
422 PM CDT THU JUN 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TONIGHT. THE FIRST WAVE OF STORMS WILL
BE THIS EVENING...AND MAY PRODUCE GUSTY WINDS AND HEAVY RAINS OVER
PARTS OF MID MISSOURI. AFTER A BRIEF LULL IN THE ACTIVITY...ANOTHER
ROUND OF STORMS MAY THREATEN DURING THE PREDAWN HOURS.

MODERATE TO MAJOR RIVER FLOODING IS OCCURRING ALONG PARTS OF THE
MISSISSIPPI AND ILLINOIS RIVERS. SEE THE APPROPRIATE FLOOD
STATEMENT FOR SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE FOR THUNDERSTORMS ON FRIDAY...BUT THUNDERSTORMS
WILL BECOME LIKELY ON FRIDAY NIGHT AS A SLOW MOVING COLD FRONT
PUSHES INTO THE AREA. SOME OF THE STORMS COULD BE SEVERE WITH
DAMAGING WINDS AND LARGE HAIL. POCKETS OF HEAVY RAIN CAN ALSO BE EXPECTED.

THE CHANCE FOR THUNDERSTORMS CONTINUES ON SATURDAY...PRIMARILY
OVER SOUTHERN MISSOURI AND SOUTHERN ILLINOIS. A FEW OF THESE
STORMS MAY ONCE AGAIN BE SEVERE.

MODERATE TO MAJOR RIVER FLOODING WILL CONTINUE ALONG PARTS OF THE
MISSISSIPPI AND ILLINOIS RIVERS. SEE THE APPROPRIATE FLOOD
STATEMENT FOR SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE URGED TO REPORT ANY RAINFALL OF OVER AN
INCH...ALONG WITH GUSTY WINDS AND HAIL...THAT THEY OBSERVE
TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

TRUETT

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 7:35 PM CDTSevere Thunderstorm WarningLSXIron, Reynolds, Washington25 min
Jun 27, 5:51 AM CDTFlash Flood WarningLSXLincoln6 hr
Jun 27, 11:43 AM CDTFlash Flood WarningLSXLincoln6 hr
Jun 27, 12:04 PM CDTSevere Thunderstorm WarningLSXMarion, Ralls56 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.